Also indexed as:Veins (Varicose)
Standing up or sitting down for long spells can cause the veins in your legs to bulge and become more visible. According to research or other evidence, the following self-care steps may be helpful.
About This Condition
Varicose veins are twisted, enlarged veins close to the surface. They can occur almost anywhere but most commonly occur in the esophagus and the legs.
Veins, which return blood to the heart, contain valves that keep blood from flowing backward as a result of gravity. When these valves become weak, blood pools in the veins of the legs and causes them to bulge. These enlarged vessels are called varicose veins. Standing and sitting for long periods of time, lack of exercise, obesity, and pregnancy all tend to promote the formation of varicose veins. Sometimes varicose veins are painful, but elevating the affected leg usually brings significant relief.
Symptoms of varicose veins may include a dull pain, itch, or heavy sensation in the legs. The sensation is worse after prolonged standing and better when the legs are elevated. Varicose veins typically appear on the legs as dilated, tortuous veins close to the surface of the skin, and may look blue. Advanced varicose veins may cause ankle and leg swelling or skin ulcers.
Healthy Lifestyle Tips
Keeping the legs elevated relieves pain. People with varicose veins should avoid sitting or standing for prolonged periods of time and should walk regularly.
Copyright 2014 Aisle7. All rights reserved. Aisle7.com
The information presented in Aisle7 is for informational purposes only. It is based on scientific studies (human, animal, or in vitro), clinical experience, or traditional usage as cited in each article. The results reported may not necessarily occur in all individuals. Self-treatment is not recommended for life-threatening conditions that require medical treatment under a doctor's care. For many of the conditions discussed, treatment with prescription or over the counter medication is also available. Consult your doctor, practitioner, and/or pharmacist for any health problem and before using any supplements or before making any changes in prescribed medications. Information expires June 2015.